Maryland, 2023Damaging Winds in Maryland, July 9, 2023
July 9, 2023 · NWS LWX · 7 events in 3 counties and zones
A cluster of thunderstorms produced several instances of wind damage across northern Maryland near and east of Interstate 81.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms produced several instances of wind damage across northern Maryland near and east of Interstate 81.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 9:42 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 9, 9:42 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1042 AM EDT Sun Jul 9 2023
.SYNOPSIS...
A cold front will approach the area today, before progressing
off to the southeast on Monday. Thereafter, high pressure will
build into the area through the middle of the week. Another cold
front will stall northwest of the area during the second half of
the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Confidence is increasing that that the
greatest threat for severe thunderstorms, and especially flash
flooding may be from the Baltimore metro area north and east.
Recent CAM guidance shows a weak surface low developing this
afternoon in the vicinity of the DC Metro and then tracking
slowly off toward the east. Low-level convergence and potential
for training cells would be maximized to the north of this
developing surface low, and nearly all of the 12z CAMs support
having the greatest rainfall totals from the Baltimore metro
north and east. Also of note is that some showers are already
developing and feeding in off of the bay this morning. Some CAM
solutions support further development in this area over the next
several hours, leading to the potential for multiple rounds of
rain there. The greatest surface heating has also been from the
DC metro north and east. To the south and west of DC, more
substantial cloud cover has been present, which has limited
daytime heating and resultant surface destabilization. This
casts some uncertainty regarding the development of stronger
storms to the south and west of DC. Recent CAM runs have backed
off on rainfall totals in those locations, which seems
plausible given current observations. An extensive area of rain,
with a few embedded thunderstorms is present over the central
Shenandoah Valley and the Potomac Highlands at the moment. As
this area of rain progresses east, thunderstorm development is
eventually expected along the leading edge, with the highest
confidence in storm coverage across northeastern MD. Previous
discussion follows...
An active weather day is still on tap as a cold front and upper
level trough approach from the west. Flash flooding and severe
weather will both be concerns. However, the evolution of the
event is still not clear.
Early this morning, the local area is dry with some patchy fog
in the Virginia piedmont where skies have cleared. Convection is
ongoing across the mid Ohio Valley associated with a weaker lead
perturbation. This activity appears to be advancing toward us a
bit quicker than most guidance indicates, which could have some
downstream effects as most guidance blossomed this activity into
the "main event." An earlier arrival time before strong heating
can occur may temper the severe weather threat somewhat. If the
storms are able to organize with somewhat modest wind fields,
damaging gusts would be most likely east of the Blue Ridge.
The flash flood threat still looks relevant regardless of
timing with a moisture rich airmass in place. Even though the
band of storms should be progressive to the east, winds that
will be largely parallel to the band could promote individual
cells to train briefly. Guidance continues to show a signal that
the greatest risk for locally higher rain totals in excess of 3
inches in north central and northeast Maryland, where some
convection may take longer to clear. A more significant instance
of flash flooding can't be ruled out, and WPC has this area in a
Moderate Risk for excessive rainfall.
A quicker timing for the first round may allow some clearing and
destabilization for areas near and west of the Blue Ridge by mid
to late afternoon ahead of the approaching primary trough axis.
Additional scattered storms may develop in this region. It's
questionable how much instability will be able to develop, but
it's not out of the question a few strong to severe storms could
develop in this part of the regime as well.
A healthy subset of recent guidance keeps a threat for showers
and perhaps a few storm continuing across the area tonight as
the trough and speed max aloft pivot across the area. It does
seem as though the heavy rain threat should subside though as
instability wanes and the richer moisture departs to the east.
Temperatures will be held back by cloud cover today, only
reaching the lower to mid 80s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Guidance has trended to a deeper trough axis lingering over the
area Monday. Drier air will slowly advect in, but the mid level
lift and diurnal heating will allow for some scattered showers
and a few thunderstorms to remain possible, especially near and
northeast of the Potomac River. Behind the cold front, highs
will be in the lower to mid 80s.
High pressure will build in from the west Tuesday. Dry
conditions and a return to highs in the upper 80s to near 90 are
expected. Dew points in the upper 50s to lower 60s will limit
the muggy factor though.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A weak area of high pressure will allow for dry conditions and
high temperatures reaching the lower to middle 90s on Wednesday.
A mid-level disturbance will pivot across the lower Great Lakes on
Thursday. Ahead of the disturbance and at the surface, southerly
winds will develop to allow for humidity to increase once again;
thus, fueling developing showers and thunderstorms Thursday
afternoon into Thursday night. Highs in the lower to middle 90s
again.
Another disturbance will move across the lower Great Lakes on
Friday. A surface cold front will provide much of the same...threat
for showers and thunderstorms with highs in the lower to middle 90s.
The progression of the cold front looks to slow or stall before
reaching most of our CWA. Showers and thunderstorms will be forming
off of other scattered convection Friday.
Summerlike conditions again on Saturday...typical with chance for
showers and thunderstorms and highs in the 90s.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A somewhat slow moving line of heavy showers and thunderstorms
is expected to cross the area during the midday to mid afternoon
hours. Timing is still a little uncertain, but expect 1-2 hours
of impacts, potentially a little longer at BWI/MTN. Will refine
with 09 and 12Z updates. Gusty to severe winds are also
possible but may be more localized. It's also uncertain if the
line is clear cut, or if some activity could precede/follow it.
An additional round of scattered storms could approach MRB and
CHO during the late afternoon or early evening, but these may
weaken to showers as they move toward the metro areas tonight.
Earlier guidance indicated the potential for low clouds and/or
fog tonight. Ceilings may be more favored, as some additional
showers could occur as the main cold front and upper disturbance
cross the area.
Scattered showers and a few thunderstorms are possible through
Monday afternoon, especially near BWI/MTN. Dry weather and light
winds expected Monday night-Tuesday night.
VFR conditions are expected Wednesday through Thursday night. There
could be showers and a few thunderstorms on Thursday into Thursday
evening that could bring brief MVFR condtions. Winds becoming
south 5 to 10 knots Wednesday and Wednesday night. Winds
becoming more southwest 10 to 15 knots Thursday and Thursday
night.
&&
.MARINE...
Southerly flow may strengthen some today. SCA conditions may
develop briefly/sporadically, but confidence is low. The main
concern will be a line of heavy thunderstorms that will likely
require Special Marine Warnings this afternoon. Winds will
become northwesterly Monday behind a cold front and could
approach SCA levels, but are expected to remain just below.
Lighter winds are expected Monday night through Tuesday night as
high pressure builds in.
Some southerly channeling of winds could lead to Small Craft
Advisories Wednesday night through Thursday. Otherwise, no other
marine hazards expected except for brief gusty winds in
thunderstorms on Thursday. Winds becoming south 10 to 15 knots gusts
up to 20 knots Wednesday night and Thursday. Winds southwest around
10 knots Thursday night.
&&
.HYDROLOGY...
A seasonably strong mid/upper wave and accompanying surface
frontal wave are forecast to cross the region this afternoon.
Precipitable water near or above 2 inches along the I-95
corridor will result in heavy rain. Convergence in the low
levels is expected to be maximized near and east of the Blue
Ridge Mountains. Despite recent dry conditions in most areas,
spots that have recently received heavy rain, or hydrophobic
(urban) areas may be susceptible to scattered instances of
flooding/flash flooding.
&&
.TIDES/COASTAL FLOODING...
Light S/SE winds will continue today. This should keep tidal
anomalies elevated, most likely resulting in caution stages.
However, DC SW Waterfront and Straits Point will continue to be
very close to minor flood thresholds. N/NW winds will result in
a slight decline to water levels by Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flood Watch until 10 PM EDT this evening for MDZ004>006-008-
011-013-014-016>018-503>508.
VA...Flood Watch until 10 PM EDT this evening for VAZ053>057-501-
502-505-506-526-527.
WV...None.
MARINE...Flood Watch until 10 PM EDT this evening for ANZ535.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/KJP
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Jul 9, 10:41 AM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1141 AM EDT Sun Jul 9 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1141 AM EDT Sun Jul 9 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding is in effect for the
entire outlook area from Noon until 10 PM today.
A Severe Thunderstorm Watch is in effect for Southern Baltimore,
Southeast Harford, and Cecil Counties, as well as adjoining waters
until 6 PM today. Elsewhere, a line of thunderstorms may become
locally severe this afternoon into early evening, with a primary
threat of damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1141 AM EDT Sun Jul 9 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding is in effect for
central and northern Maryland and portions of northern Virginia
from Noon until 10 PM today. An isolated instance of flooding is
possible elsewhere.
A Severe Thunderstorm Watch is in effect for Carroll, Northern
Baltimore, and Northwest Howard Counties until 6 PM. Elsewhere,
isolated severe thunderstorms with damaging wind gusts are
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MDZ001-501-502-VAZ503-504-WVZ501>506-101000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1141 AM EDT Sun Jul 9 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will be capable of producing locally heavy rainfall
today, which could cause isolated instances of flooding or flash
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Washington
- When
- July 9, 12:37 PM EST
- Where
- Washington County, 0.55 mi W of Sanmar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.551, -77.660
Tree damage was reported north of Boonsboro, including a tree that blew down on Benevola Church Road.
Thunderstorm Wind, Frederick
- When
- July 9, 1:20 PM EST
- Where
- Frederick County, 1.3 mi WNW of Urbana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.339, -77.371
Multiple trees blew down in the 3800 block of MD-355 Urbana Pike.
Thunderstorm Wind, Harford
- When
- July 9, 2:16 PM EST
- Where
- Harford County, 1.48 mi WNW of Taylor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.588, -76.546
Wind damage was reported west-southwest of Jarrettsville, including wires that blew down in the 3000 block of Houcks Road.
Thunderstorm Wind, Harford
- When
- July 9, 2:17 PM EST
- Where
- Harford County, 1.23 mi NNW of Scarff
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.545, -76.442
Tree damage was reported north-northwest of Fallston, including a tree that blew down in the 2100 block of Putnam Road.
Thunderstorm Wind, Harford
- When
- July 9, 2:25 PM EST
- Where
- Harford County, 4.21 mi E of Norrisville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.709, -76.452
Tree damage was reported west-northwest of Pylesville, including a large tree that blew down near the intersection of Fawn Grove Road and McDermott Road.
Thunderstorm Wind, Harford
- When
- July 9, 2:25 PM EST
- Where
- Harford County, 0.94 mi N of Whiteford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.714, -76.352
Tree damage was reported in Whiteford, including a tree that blew down in the 1500 block of Dooley Road.
Thunderstorm Wind, Harford
- When
- July 9, 2:30 PM EST
- Where
- Harford County, 0.69 mi ENE of Mill Green
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.672, -76.317
Tree damage was reported east-northeast of Whiteford, including a tree that blew down onto power lines in the 3800 block of MD-646 Prospect Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 9 to 13, 202317 deaths · 4 events
- Heat in Nevada, July 9 to 13, 20234 deaths · 1 event
- Flash Flooding in Vermont, July 9 to 11, 20232 deaths · $137 million · 10 events
- Flash Flooding in New York, July 9 to 10, 20231 death · 49 events
- Flash Flooding and Flood in Oklahoma, July 9, 2023$377,000 · 2.75 in hail · 76 events
- Flash Flooding and Flooding in New York, July 9 to 11, 2023$2.8 million · 50 kt wind · 24 events
- Flash Flooding and Flooding in Connecticut, July 9 to 10, 2023$1.7 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 9 to 10, 2023$1.0 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Washington, July 9 to 12, 2023$1.1 million · EF0 · 8 events
- Flash Flood and Damaging Winds in West Virginia, July 9, 2023$1.0 million · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 9, 2023$115,000 · 50 kt wind · 43 events
- Flash Flooding in New York, July 9 to 11, 2023$750,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107690, 1107691, 1107693, 1107695, 1107697, 1107698, 1107699.